Iowa, 2010

Flash Flooding and Hail in Iowa, May 25, 2010

May 25, 2010 · NWS DVN · 12 events in 8 counties and zones

Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail and gusty winds. More significantly, heavy rains of 1 to 3 inches along with flash flooding was reported at a number of locations. High temperatures were in the middle 80s to lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 2:10 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 25, 2:10 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT TUE MAY 25 2010

.SYNOPSIS...
IT HAS BEEN AN INTERESTING NIGHT AROUND THE AREA...WITH SOME PULSE
TYPE HAIL STORMS OVER THE EASTERN COUNTIES BACK AROUND MIDNIGHT.
THE STRONG DEEP CONVECTION OUT OVER THE PLAINS HAS GENERATED AN
OUTFLOW BOUNDARY THAT IS SPEEDING ACROSS IOWA TOWARDS THE AREA...AND
SHOULD BE GETTING INTO THE WESTERN PORTIONS OF THE FORECAST AREA
BETWEEN 5 AND 6 AM.  SO FAR THERE IS NO CONVECTIVE ACTIVITY ALONG
THIS BOUNDARY...BUT IT COULD MAKE THINGS INTERESTING LATER ON
TODAY.  THE MAIN SYNOPTICS SHOW THAT THERE IS A STRONG SURFACE LOW
MOVING NORTH ACROSS NORTH DAKOTA THIS MORNING...AND SHOULD ENTER
CANADA BEFORE MORNING.  A TRAILING COLD FRONT EXTENDED SOUTH ACROSS
CENTRAL SOUTH DAKOTA...NEBRASKA...KANSAS AND DOWN INTO OKLAHOMA.  A
WARM FRONT EXTENDED EAST ACROSS NORTH DAKOTA AND INTO NORTHERN
MINNESOTA.  THE ISOLATED CONVECTION WE HAD EARLIER WAS DUE TO THE
WARM MID LEVEL CAP BEING ERODED AS THE WARMER TEMPERATURES GOT
ADVECTED NORTH...AND THERE WAS JUST ENOUGH CAPE FOR THEM TO INITIATE
THIS LATE IN THE EVENING.  700MB TEMPERATURES AS OF 00Z WERE ONLY
PLUS 10C...WITH 6 TO 8C BEING ADVECTED IN FROM THE EAST.
..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
IT IS GOING TO BE AN ACTIVE CONVECTIVE DAY...WITH THE
OUTFLOW BOUNDARY MOVING TOWARDS US THIS MORNING...AND THE MID LEVEL
CAP HAVING BEEN ERODED AWAY.  I EXPECT THAT AS SOON AS WE BEGIN
WARMING UP THIS MORNING...THAT SHOWERS AND THUNDERSTORMS WILL
INITIATE ALONG THIS BOUNDARY...PROBABLY BY MID MORNING.  THIS
LIKELIHOOD LOOKS PRETTY GOOD...SO HAVE PUT IN SOME LIKELY
POPS...THOUGH THE AXIS OF HIGHEST POPS MAY NEED TO BE REARRANGED AS
THE CONVECTIVE TRENDS SET UP.  GIVEN THE LOW SHEAR...MODERATE TO
HIGH RANGE CAPE EXPECTED TODAY...WE SHOULD HAVE MAINLY PULSE TYPE
STORMS WHICH MOVE SLOWLY...WITH THE MAIN THREAT BEING HEAVY RAIN AND
HAIL.  MAX TEMPERATURES TODAY ARE GOING TO BE TEMPERED BY THE
INCREASED CLOUD COVER FROM BOTH THE CONVECTION OUT WEST AND LOCAL
CONVECTION... WHICH SHOULD KEEP IT DOWN IN THE MID TO UPPER 80S FOR
MOST LOCATIONS.  TONIGHT IT WILL BE SIMILAR...BUT EXPECT A GAP IN
THE CONVECTION SOMETIME THIS EVENING OR OVERNIGHT BEFORE IT MOVES
BACK IN AGAIN TOWARDS MORNING FROM THE NORTHWEST.  TIMING ON THIS IS
PROBLEMATIC...WE MAY VERY WELL BE DRY OVERNIGHT WITH THE CONVECTION
NOT MOVING IN UNTIL WEDNESDAY MORNING.  HAVE KEPT MAINLY CHANCE POPS
GOING FOR OVERNIGHT TONIGHT.  MIN TEMPS SHOULD BE SLIGHTLY
COOLER...DROPPING INTO THE UPPER 60S.   ..LE..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ALL MODELS AGREE ON BRINGING A WEAK FRONT/BOUNDARY THROUGH THE AREA
THAT BECOMES MORE DIFFUSE WITH TIME. THE DISAGREEMENT IS WHEN IT
COMES THROUGH THE AREA. REGARDLESS...THE BOUNDARY COMBINED WITH THE
HIGH PW AND WEAK FLOW ALOFT WILL BE A FOCUS FOR CONVECTION
WEDNESDAY. AS A RESULT POPS HAVE BEEN INCREASED ALONG WITH ADDING
THE MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. MESOSCALE BOUNDARIES
WILL SUSTAIN THE CONVECTION WEDNESDAY NIGHT ALONG WITH A WEAK VORT
MAX TOPPING THE UPPER RIDGE. CONVECTION THAT MAINTAINS ITSELF
OVERNIGHT WILL SLOWLY MOVE SOUTHEAST THURSDAY AS SOMEWHAT STRONGER
FLOW ALOFT DEVELOPS. CLOUDS/PRECIP WILL HELP HOLD DOWN TEMPERATURES
A LITTLE ON WEDNESDAY/THURSDAY. THE BOUNDARY NEAR OR OVER THE AREA
WED NIGHT SHOULD RESULT IN TEMPERATURES A LITTLE ABOVE GUIDANCE DUE
TO HIGHER DEW POINTS.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...NO CHANGES WERE MADE TO THE
CURRENT FCST. HIGH PRESSURE BUILDS INTO THE GREAT LAKES RESULTING IN
NORTHEAST/EAST FLOW. ADD A BUILDING UPPER RIDGE AND DRY CONDITIONS
SHOULD BE SEEN WITH LOWER DEW POINTS.

SUNDAY/MONDAY...MODELS ATTEMPT TO DEVELOP A MORE ZONAL FLOW ACROSS
THE CONUS. ADDITIONALLY...A NEW STORM SYSTEM MOVES TOWARD THE AREA
FROM THE PLAINS. MODELS DIFFER ON THE OVERALL TIMING SO THE CURRENT
SCHC POPS FOR SUNDAY/SUNDAY NIGHT STILL LOOK REASONABLE.
..08..

&&

.AVIATION...
CONVECTION WILL PUT SOME FLIES INTO AN OTHERWISE VFR FORECAST.
EXPECT SLOW MOVING...SCATTERED CONVECTION TO BE GENERATED AROUND MID
MORNING...ESPECIALLY IN VICINITY OF BOUNDARY CURRENTLY MAKING ITS
WAY TOWARDS THE AREA.  CONVECTION SHOULD HAVE MVFR CIGS AND VSBYS IN
TSRA...WHICH SHOULD LAST UNTIL LATE AFTERNOON/EARLY EVENING.  SOME
CONVECTION SHOULD DISSIPATE WITH SUNSET...BUT WE MAY GET
RE-GENERATION LATE TONIGHT AGAIN AS STORMS MOVE IN FROM THE
NORTHWEST.  SOUTH TO SOUTHEAST WINDS TODAY OF 5 TO 10 KTS...DROPPING
OFF TO 5KTS OR LESS OVERNIGHT.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 25, 3:51 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT TUE MAY 25 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
AND CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS
DURING THE AFTERNOON MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE
STORMS WILL BE SLOW MOVING...AND MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FLASH FLOODING.

WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM
TEMPERATURES IN THE UPPER 80S WILL COMBINE WITH THE HUMIDITY TO
PRODUCE HEAT INDEX READINGS FROM 90 TO 95. IF YOU WILL BE WORKING
OUTDOORS TODAY...USE CAUTION AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Local storm report, May 25, 1:31 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             BUREAU                  41.29N 89.36W
05/24/2010  E1.75 INCH       BUREAU             IL   TRAINED SPOTTER

            RAINING SIDEWAYS WITH ESTIMATED 30 TO 35 MPH WINDS.

&&
Special weather statement, May 25, 6:17 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 AM CDT TUE MAY 25 2010

IAZ040-051-063-076-087-251315-
JEFFERSON IA-BUCHANAN IA-BENTON IA-IOWA IA-KEOKUK IA-
717 AM CDT TUE MAY 25 2010

...THUNDERSTORMS DEVELOPING QUICKLY THIS MORNING...

THUNDERSTORMS ARE DEVELOPING ALONG A LINE GENERALLY FROM VINTON
IOWA...THROUGH BELLE PLAINE...AND SOUTH THROUGH SIGOURNEY AND
FAIRFIELD.  THESE STORMS ARE MOVING VERY SLOWLY TO THE NORTH.  THESE
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE MORNING HOURS.

THE MAIN THREAT WITH THESE STORMS IS SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL.  WITH THE VERY SLOW MOVEMENT OF THESE STORMS...
LOCALIZED FLOODING AND PONDING OF WATER ON ROADS IS LIKELY.  HAIL UP
TO THE SIZE OF DIMES IS POSSIBLE ALONG WITH GUSTY WINDS TO 40 MPH.

&&

LAT...LON 4152 9241 4151 9231 4230 9231 4230 9195
      4105 9200 4110 9219 4116 9220 4116 9241
      4149 9243

LE

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 12:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Keokuk

When
May 25, 6:40 AM CST
Where
Keokuk County, 1.48 mi NNW of Sigourney
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.350, -92.210

Hail, Iowa

When
May 25, 6:45 AM CST
Where
Iowa County, 2.14 mi SSE of Victor
Measured
0.88 in hail
Reported by
Public
Coordinates
41.700, -92.290

Hail, Linn

When
May 25, 8:22 AM CST
Where
Linn County, 3.3 mi NE of Beverly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.960, -91.730

Thunderstorm Wind, Buchanan

When
May 25, 10:10 AM CST
Where
Buchanan County, 2.54 mi W of Lamont
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.600, -91.680

Wind gusts estimated to be 60 to 70 mph blew down a 24 to 30 inch diameter tree about 2 miles west of Lamont, IA at 1110 pm May 25.

Hail, Jackson

When
May 25, 12:35 PM CST
Where
Jackson County, 0.69 mi S of Springbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.160, -90.480

Quarter-sized hail fell near Springbrook, IA at 135 pm May 25. Wind gusts were estimated to be between 40 and 50 mph. Heavy rain was also observed.

Hail, Scott

When
May 25, 12:55 PM CST
Where
Scott County, 2.93 mi NE of West Lake Park
Measured
0.75 in hail
Reported by
Public
Coordinates
41.550, -90.640

Thunderstorm Wind, Scott

When
May 25, 12:58 PM CST
Where
Scott County, 2.49 mi WNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.550, -90.620

Wind gusts estimated to be 60 mph were observed in Davenport, IA at 158 pm May 25.

Thunderstorm Wind, Scott

When
May 25, 1:30 PM CST
Where
Scott County, 2 mi W of Long Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.700, -90.639

Wind gusts estimated to be 60 mph destroyed an outbuilding and uprooted some trees on the Kevin Wulf farm west of Long Grove, IA during the afternoon of May 25. Time estimated.

Hail, Muscatine

When
May 25, 2:00 PM CST
Where
Muscatine County, 0.52 mi E of Sweetland Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.500, -90.970

Thunderstorm Wind, Muscatine

When
May 25, 2:10 PM CST
Where
Muscatine County, 0.69 mi N of Wilton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -91.020

Wind gusts estimated to be 60 mph were observed in Wilton, IA at 310 pm May 25.

Flash Flood, Clinton

When
May 25, 3:00 PM CST to 4:00 PM CST
Where
Clinton County, 0.51 mi W of Dewitt to 0.51 mi SW of Dewitt
Cause
Heavy Rain
Reported by
Public
Coordinates
41.820, -90.560

Heavy rains resulted in flash flooding of a city road on the southwest side of DeWitt, IA during the late afternoon hours of May 25.

Flash Flood, Scott

When
May 25, 3:00 PM CST to 6:00 PM CST
Where
Scott County, 5.53 mi N of Donahue to 2.17 mi S of Donahue
Cause
Heavy Rain
Reported by
Public
Coordinates
41.780, -90.680

Heavy rains resulted in flash flooding of several county roads in northern Scott County during the late afternoon and early evening hours of May 25. In particular, flood waters covered 305th and 317th streets. A co-op observer also contributed to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232903, 232904, 232905, 232906, 232907, 232908, 232909, 236219, 232910, 232911, 232915, 232924.